Although it is often overlooked, one of the side effects of taking certain medications is passing really awful-smelling gas. Not only can these medication farts be embarrassing to pass, they may only worsen that miserable feeling that comes with being sick. Some commonly prescribed drugs that cause these smelly farts include diabetes drugs like metformin, antibiotics like ciprofloxacin and Augmentin, ulcer drugs like rabeprazole, blood pressure drugs like irbesartan, valsartan, losartan, and lisinopril, lipid or cholesterol-lowering drugs like lovastatin and atorvastatin, antianxiety and antidepressant drugs like venlafaxine escitalopram, and paroxetine, and pain medications like pregabalin and naproxen, among others (per The People’s Pharmacy).
Passing more gas is something you may need to prepare for if you’re getting long-term treatments. For example, if you’re getting treated for cancer, you may pass gas frequently and it may be in larger quantities than you’re used to. For starters, certain cancers cause you to produce more gas. And then, chemotherapy can affect the balance of gut bacteria or the time food spends in your gut, making you pass more gas. Also, you may fart more because of stress, medications, or radiation therapy, you may also experience bloating, constipation, or diarrhea (via OncoLink).